How many Coroners will it take?
In less than a month, two Coroners, one in the UK and one in Ireland, have raised concerns regarding prescription drug-induced suicide. There are many, many Coroners who have raised the same issues over the years and unless something is done, there will be many many more.
Yesterday at the inquest of Susan Poore 65, a UK Coroner Jacqueline Lake raised concerns about the suicide risk associated with antidepressant drugs.
Mrs Poore was prescribed antidepressants a month before she was killed by walking in front of a train. The Coroner voiced her concern that patients were not given enough warning of “possible side-effects of taking these medications in the initial stages”. Mrs Poore’s family said that she was acting ‘out of character’ and that the drugs had changed her personality. Her daughter stated “People think if you take anti-depressants they will make you happier – it’s such a strong drug and can have the opposite effect”.
Coroner 1 – The Coroner said she is writing to the NHS to voice her concern that patients need clearer information on the side-effects of anti-depressant drugs. She said that Mrs Poore’s mental health deteriorated and that patients were not given enough warning of the “possible side-effects of taking these medications in the initial stages”.
Last month the at the inquest of Teresa Mulvany 70, the Coroner again raised concerns about the suicide risk associated with antidepressant drugs. Mrs Mulvaney became suicidal when her medication was changed to a generic version without her knowledge. She was subsequently prescribed more drugs to counteract the effects of the first adverse event. Shortly afterwards she booked into a hotel and took a fatal overdose. Her family described her last few days as being spent in a ‘torturous trance’; her joy was gone.
Coroner 2 – Dr Desmond Moran said that hospitals will have to take note of drugs which come with a suicide risk. He said “If the drug is adding the risk, there has to be a wonder why it’s being prescribed”. He further stated that there should be proper supervision when medications are changed.